Narcan is a medication used to reverse the effects of opioid overdose–how does it work?
There is a growing opioid crisis emerging worldwide. According to the World Health Organization (WHO), around seventy percent of the deaths from drug use is due to opioids, with overdose accounting for over one-third of those deaths. This global opioid overdose and addiction epidemic can be attributed to the rise in the number of opioids prescribed, as well as the increase in deaths from both prescribed and illegal use of opioid drugs. Narcan can be used to reverse an overdose, here’s how it works.
Several studies suggest drug overdose from opioids directly correlates with the amount of medications containing opioids prescribed. Between 1999 and 2010, the amount of prescription opioids quadrupled.
Opioids are amongst the most commonly prescribed medications to treat pain. They help reduce the perception or sensation of pain. An opioid overdose is experienced due to the overstimulation of the opioid receptors. This can lead to symptoms such as reduced levels of consciousness, pinpoint or constricted pupils and respiratory depression in which a person’s breathing has slowed or has become ineffective.
Opioid overdose is considered a life-threatening condition, needing immediate medical attention. Most patients overdosing on opioids are found to be either lethargic or comatose. In many cases, the doctor obtains the person’s medical history from family members, friends, healthcare workers, or other bystanders. Diagnosis and treatment of the overdose depend on the patient’s symptoms. For patients displaying signs of breathing difficulties, doctors prioritize restoring airway control or breathing over other procedures and testing.
How does Narcan (Naloxone) work?
Narcan, also known by its generic name Naloxone, is a competitive opioid antagonist – a drug that blocks the effects of opioids and has a high affinity for the opioid receptors in the body.
The drug is FDA approved to treat opioid overdose. It is generally administered to persons suspected of experiencing opioid overdose after displaying signs of respiratory depression or loss of consciousness. The drug has been commonly prescribed by emergency medical personnel to treat patients overdosed on opioids such as heroin. It can be obtained from the pharmacy without a doctor’s prescription.
Naloxone works to reverse opioid overdose by binding to the opioid receptors found in the central and peripheral nervous systems and prevent them from activating. The drug can quickly rescue breathing in an individual whose breathing has either slowed or stopped and potentially help in saving lives.
Routes of administration
Naloxone can be administered through the vein, muscle, skin, or the nose. It can be given to the patient by injection, an auto-injector, or a nasal spray.
Injection of naloxone is usually administered by qualified medical professionals, using a needle or syringe to inject the drug through the muscle, vein, or skin. Auto-injectors and nasal sprays are designed to make it easy for individuals with no medical training to administer the drug outside a hospital or clinical setting.
A Naloxone auto-injector, manufactured by Evzio®, is a device, pre-filled with the drug and is designed to be used for only one time. This device automatically injects the drug through the muscle or the skin. The auto-injector provides instructions in either printed form or by using an electronic voice recorder to the individual administering the drug to the patient.
The Narcan nasal spray is considered the first nasal spray form of naloxone to be approved by the FDA. The nasal spray is a needle-free device, pre-filled with the drug. This device helps spray the drug through one of the patient’s nostrils and subsequent doses are sprayed into the nose by alternating nostrils. It can deliver a dose of 2mg of the drug with a single spray.
Neither the nasal spray nor the auto-injector are considered a substitute for emergency medical care. The caregiver or bystander should call 911 before administering the medication to ensure the patient receives medical care for the overdose.
How long does it take for Narcan to work?
An initial dose of naloxone between 0.04 mg and 1 mg is generally administered to adults. The dose is increased gradually once every two or three minutes until there is a response from the patient, the dosage reaches a maximum of 15 mg or till the arrival of emergency medical personnel. If the patient’s breathing has not been restored after receiving the maximum amount of naloxone, then it is likely they are not experiencing opioid overdose.
Patients, after taking naloxone, can expect to generally begin feeling the effects of the drug within a few minutes, depending on the dose and route of administration. Individuals administered the drug through the vein can expect to feel the effects immediately. However, for those patients who have received naloxone through the muscle or skin, it may take between three and ten minutes longer for the drug to take effect.
The effects of naloxone are considered to be temporary, lasting approximately between twenty and ninety minutes. The duration of the effects from several opioids are found to be longer than that of naloxone. This makes it possible for the individual to experience the effects of the opioid overdose even after the naloxone has left their system.
Risks and side effects of Narcan
Side effects of Narcan can include dizziness, nausea, vomiting, dry nose, runny nose, nasal congestion, inflammation of the nose, headache, or high blood pressure.
Individuals, dependent on opioids, may experience withdrawal symptoms from taking the drug if the reversal of the overdose effects is sudden. The symptoms may include fever, nausea, vomiting, abdominal cramps, weakness, runny nose, shivering, body aches, elevated blood pressure and heart rate.
Patients given the drug after an operation may experience adverse effects such as elevated heart rate, increased blood pressure, pulmonary edema, agitation and cardiac arrest. A severe side effect such as seizures are generally rare.
Written by Ranjani Sabarinathan, MSc
Opioid Overdose. Retrieved from https://www.who.int/news-room/fact-sheets/detail/opioid-overdose
Dunne RB. Prescribing naloxone for opioid overdose intervention. Pain Manag. 2018 May; 8(3):197-208. doi: 10.2217/pmt-2017-0065. Epub 2018 Apr 18. PMID: 29667859.
Boyer EW. Management of Opioid Analgesic Overdose. N Engl J Med. 2012; 367(2):146-155. doi: 10.1056/NEJMra1202561
Schiller EY, Goyal A, Mechanic OJ. Opioid Overdose. [Updated 2020 Sep 22]. In: StatPearls [Internet]. Treasure Island (FL): StatPearls Publishing; 2020 Jan-. Available from: https://www.ncbi.nlm.nih.gov/books/NBK470415/
Sarz Maxwell MD, FASAM, Dan Bigg CRADC, Karen Stanczykiewicz CADC & Suzanne Carlberg-Racich MSPH (2006) Prescribing Naloxone to Actively Injecting Heroin Users, Journal of Addictive Diseases, 25:3, 89-96, DOI: 10.1300/J069v25n03_11
Naloxone. Retrieved from https://www.drugabuse.gov/publications/drugfacts/naloxone
Narcan Nasal Spray. Retrieved from https://www.narcan.com/
Product Monograph – Narcan Nasal Spray. Retrieved from https://www.narcannasalspray.ca/pdf/en/product_monograph.pdf
Image by Bob Williams from Pixabay